Jump to content
Sign in to follow this  
RMH

NSCLC StageIV 85 year old mother

Recommended Posts

Hello,

What a great discussion board this is. I wish I had found it a month ago.

My name is Mike and my 85 year old mother was diagnosed with NSCLC stageIV on

March 9the 2006. At that time she had a 6.7 cm tumor in her right lung with 6 mets to the brain with the largest being 19mm, one 15mm and the other four about 10mm. She also had a tumor on her L-5 vertebrae that was causing a great deal of pain. She lived in a small town in Arkansas and I immediately brought her to Dallas so that I could take care of her. I am an only child and there is no one else to help, just my wife and I.

The doctors here did the biopsy and found NSCLC adenocarcinoma. An MRI of her head showed the brain mets and a bone scan showed the spine tumor to be pinching a nerve and also showed it to have caused a fracture in L-5. She also had a met to L-1 and three mets to her ribs.

She underwent 12 whole brain radiation treatments and 2 and ½ radiation treatments to her spine. The radiation oncologist stopped the treatments because she became so weak. She was to start Tarceva last week, but her attending physician (the medical oncologist) said she was too weak to start it. Since that time she has become much weaker. She cannot get out of bed without help and lifting by me, my wife, or the nursing aid that comes in 3 days a week to help us. She sleeps at least 18 to 20 hours a day and her appetite has steadily decreased even though she is taking Megastrol (sp) to help her appetite. Her urination frequency has decreased to about once in every 10 to 12 hours (from every 4 or 5 hours last week). We will take her to the doctor on Wednesday for a chest X-Ray and for a decision on the Tarceva.

Before she started radiation she was in great spirits. While she was in the hospital for the biopsy the doctors did a vertaplasty on her L-5 that greatly reduced her pain. She became weaker every day she had radiation treatment, and has gone downhill every since. Since she is only receiving palliative care, our big concern is whether or not the Tarceva will make her quality of life worse than it is, and it cannot get much worse. I know the Tarceva causes some side effects, but fewer and milder that any other chemo treatment. Any input about this would be welcome.

She has exhibited many of the signs of the pre-active stage of dying over the past week. I don't know if I should insist on hospice care yet, or continue with the home nursing we are getting now. She has home visit from an RN every week now, with a nursing aid to bathe her three days per week. By God's grace she is not in a great deal of pain. She is losing weight very fast ( only eating about 300 to 400 calories per day). Should I ask for hospice now, or wait? The oncologist had told me a month ago that she would have 6 months to 1 year is both the radiation and the Tarceva worked, but only 2 months if it did not. Since she is 85 years old, the doctors tell me she probably will not regain her strength. If she cannot get better, I don't want to make her worse.

Mike

Share this post


Link to post
Share on other sites

Hi Mike, welcome to this board. I am sorry your mother has to deal with lc and it has to be hard on you to as a caretaker. It is hard to know when to call in hospice. If she is not in pain and is receiving adequate home care, maybe hospice is not needed for her, but they can act as a resource for the family in dealing with stress and grief. Ask your mom's doc for a recommendation and see what they say.

Don M

Share this post


Link to post
Share on other sites

Mike,

Sorry you have to go through this with your mom. Is your mom alert and aware of her surroundings. if she is of a pretty sound mind. Maybe you can ask her how she feels ans what she would like to do at this point. It's a tough decision, but maybe if able she can let you know her thoughts and feelings. If not, speak to her RN that visits and ask her for an opinion. I am sure she has experienced this type of situation before. Is your mom still mobile?

Have you tried getting her (mom) to drink ensure or boost? It had lots of calories and vitamins. Can blend with ice, bananas or different fruits. Smoothies, shakes and etc..

Sending you prayers and strength. Hope we can all suggest something that might work...

God Bless,

karen

Share this post


Link to post
Share on other sites

HI Mike,

Just want to welcome you and glad that you found us. I don't have anymore good answers for you, Don and Karen have given good advice.

You are right about the Tarceva, though. It seems as if most people do pretty well with it..side effects mostly diarrhea and extreme skin rashes and sores. Maybe some can come on to tell you if they think that she could handle the Tarceva right now.

Cindi o'h

Share this post


Link to post
Share on other sites

Welcome. I am very sorry about your mom. Please have your mom checked for dehydration at the doctor apt. She sounds like she really needs some fluids. Once someone becomes dehydrated they lose their appetite and sense of thirst. If you can get her strength up a little I would try the tarceva. It can be a miracle drug for some people.

About hospice, I would call and at least discuss your mom with them.

Share this post


Link to post
Share on other sites

I just want to welcome you here Mike. I am so sorry for your moms diagnosis. How sad for her as it would be so hard to fight this at her age.

If she is alert and you feel she really is not a burden on you, then maybe you should wait for hospice. If she really starts having some problems that you cannot handle, then it may be time to call them.

This is totally up to you. I have no personal experience with them, but many people her have. I am sure they will give you the opinion.

I am sorry for all you are going through as a caretaker. Please have her checked for dyhydration as it is so important for her to get fluids down her.

Keep us posted on how she is doing.

Maryanne

Share this post


Link to post
Share on other sites

Mike, welcome here. I would advise the same as Ry has done. Sounds like your mom is dehydrated and needs to get liquids into her, maybe even an IV to start. Ask the onc as soon as possible. Being dehydrated can give a lot of the symptoms you mentioned. And, I would check into Hospice just to get their opinion on when and what is involved. Definitely ask about Tarceva, which could make her time easier.

My wife is Stage IV NSCLC, with bone mets, with the major one originally on her spine at C-7/T-1. Radiation really helped her. Don

Share this post


Link to post
Share on other sites

Mike,

Welcome,

Your mother was living alone before?

if so, she must have been still strong,

and as Ry wrote, dehydration could be

at the start of the weakness.

From there you may be surprised how fast

she gets back her strength.

Strength is not calculated by age but

by each individual.

Best of luck

Share this post


Link to post
Share on other sites

My mom passed away last night. Six weeks to the day from her first DX. The Oncologist said the whole brain radiation did not work at all and called in Hospice on Wednesday the 19th and she passed on the 21st. The speed of this disease is unbeleivable.

Thank all of you for your help and support

Mike :cry:

Share this post


Link to post
Share on other sites

Mike,I's so so sorry about the loss of your Mom, lossing a parent is not easy at any age. But know that she is in no pain and you were there for her..

Take Care! My Dad has Adenocarcinoma too and he passed away at the age of 66, I just HATE this Damn Disease so much I could scream.. :cry::cry::cry:

((((HUGS))))

LOve, Michele

Share this post


Link to post
Share on other sites

Oh Mike I'm so sorry.

I was hoping it was just dehydration and that she would get better.

Please accept my sincere sympathies and prayers for you and your family.

:cry:

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Restore formatting

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Sign in to follow this  

×
×
  • Create New...